Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Sep 8, 2013, 4:23 AM CDT for 4 counties in Kansas; Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Colorado. It took effect at Sep 8, 2013, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2013, 4:23 AM CDT (09:23 UTC)
- In effect from
- Sep 8, 2013, 12:00 PM CDT
- Expired
- Sep 8, 2013, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3484 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WWUS83 KGLD 080923 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 323 AM MDT SUN SEP 8 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED... CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FOR PORTIONS OF THE AREA TODAY. A LEE TROUGH TO THE WEST WILL STRENGTHEN AND PRESSURE GRADIENTS ARE EXPECTED TO TIGHTEN AS WELL. STRONG WINDS ALOFT WILL BEGIN REACHING THE SURFACE LATER THIS MORNING AS DAYTIME MIXING BEGINS TO TAKE SHAPE. DRIER AIR TO THE WEST WILL SEEP IN DURING THE LATE MORNING TO AFTERNOON HOURS. IN ADDITION...TEMPERATURES ARE EXPECTED TO AGAIN REACH THE MID 90S TO LOW 100S THIS AFTERNOON. AS A RESULT OF THESE FACTORS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. THE AREA COVERED BY THE RED FLAG WARNING IS THE AREA WHERE FUELS ARE BELIEVED TO BE CONDUCIVE TO RAPID FIRE GROWTH. DRY WEATHER OVER THE PAST MONTH OR SO FOR PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA HAVE LEAD TO DRY FUELS. EASTERN PORTIONS OF CHEYENNE AND KIT CARSON COUNTIES IN EAST COLORADO ARE ALSO BELIEVED TO BE DRY ENOUGH ACCORDING TO SATELLITE DERIVED GREENNESS/FUEL MOISTURE ESTIMATES. COZ253-254-KSZ001-002-013-014-NEZ079-080-081730- /O.NEW.KGLD.FW.W.0018.130908T1700Z-130909T0200Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 323 AM MDT SUN SEP 8 2013 /423 AM CDT SUN SEP 8 2013/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014... 079...080...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 002 RAWLINS... FIRE WEATHER ZONE 013 SHERMAN AND FIRE WEATHER ZONE 014 THOMAS. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY AND FIRE WEATHER ZONE 080 HITCHCOCK. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
925 WWUS83 KGLD 081719 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1119 AM MDT SUN SEP 8 2013 COZ253-254-KSZ001-002-013-014-NEZ079-080-090200- /O.CON.KGLD.FW.W.0018.000000T0000Z-130909T0200Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 1119 AM MDT SUN SEP 8 2013 /1219 PM CDT SUN SEP 8 2013/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...079...080...253 AND 254... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 002 RAWLINS... FIRE WEATHER ZONE 013 SHERMAN AND FIRE WEATHER ZONE 014 THOMAS. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY AND FIRE WEATHER ZONE 080 HITCHCOCK. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
618 WWUS83 KGLD 090154 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 754 PM MDT SUN SEP 8 2013 COZ253-254-KSZ001-002-013-014-NEZ079-080-090300- /O.EXP.KGLD.FW.W.0018.000000T0000Z-130909T0200Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 754 PM MDT SUN SEP 8 2013 /854 PM CDT SUN SEP 8 2013/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...079...080...253 AND 254... WINDS HAVE BECOME LIGHT TO BREEZY AND RELATIVE HUMIDITIES WILL CONTINUE TO IMPROVE OVER THE WARNED AREA. AS A RESULT THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 8, 3:43 AM CDT, 40 minutes earlier.
Area forecast discussion, Sep 8, 3:43 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 AM MDT SUN SEP 8 2013 .SHORT TERM...(TODAY AND TUESDAY NIGHT) ISSUED AT 243 AM MDT SUN SEP 8 2013 AS OF 3 AM CDT...2 AM MDT...SKIES ACROSS THE TRI-STATE AREA WERE CLEAR. TEMPERATURES HAVE BEEN SLOW TO FALL WITH CURRENT TEMPERATURE OBSERVATIONS IN THE UPPER 60S TO MID 70S. WINDS WERE FROM THE SOUTHWEST AT 10 TO 15 MPH. A WEAK SURFACE TROUGH HAS MOVED INTO SOUTHWEST NEBRASKA...BRINGING HIGHER DEWPOINTS INTO RED WILLOW COUNTY NEBRASKA. AS A RESULT...SOME LIGHT FOG HAS DEVELOPED AROUND MCCOOK. A RIDGE OF HIGH PRESSURE WAS LOCATED OVER THE CENTRAL PLAINS. A LEE TROUGH WAS IN PLACE OVER NORTHEAST COLORADO. FOR TODAY...EXPECTING THE LEE TROUGH TO STRENGTHEN AND THUS AN EQUAL RESPONSE EXPECTED IN THE PRESSURE GRADIENTS ACROSS THE AREA. WITH DAYTIME HEATING AND MIXING...STRONGER WINDS ALOFT WILL MIX DOWN AND LEAD TO BREEZY SOUTH WINDS AT THE SURFACE OF 15 TO 25 MPH AND GUSTS AS HIGH AS 30 TO 35 MPH. THE STRONGEST WINDS ARE EXPECTED TO BE CLOSER TO THE LEE TROUGH...MAINLY OVER EAST COLORADO AND THE FIRST TIER OR TWO OF COUNTIES INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HIGH TEMPERATURES WILL BE QUITE WARM AGAIN TODAY...REACHING THE MID 90S OVER EAST COLORADO AND THE UPPER 90S TO LOW 100S ELSEWHERE. WITH DRY AIR IN PLACE AT THE SURFACE...FIRE WEATHER CONDITIONS WILL BECOME CRITICAL ACROSS PORTIONS OF THE AREA. ADDITIONAL DETAILS CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW. WITH THE RIDGE OF HIGH PRESSURE IN PLACE FOR ANOTHER DAY...EVEN THOUGH IT IS WEAKENING...PRECIPITATION IS NOT EXPECTED. AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS ON MONDAY...FORCING A COLD FRONT TO THE SOUTH. THE COLD FRONT WILL BEGIN TO SLIP INTO THE EXTREME NORTHWEST PORTIONS OF THE FORECAST AREA ON MONDAY SO ANOTHER HOT DAY IS EXPECTED SOUTH OF THE FRONT. HIGHS ON MONDAY WILL BE IN THE MID 90S TO NEAR 100 AHEAD OF THE FRONT WITH HIGHS IN THE UPPER 80S TO LOW 90S FOR LOCATIONS IN THE VICINITY OF THE FRONT. AHEAD OF THE FRONT...SOUTH WINDS WILL PICK UP DURING THE DAY AS THE PRESSURE GRADIENT INCREASES YET AGAIN. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE BUT RELATIVE HUMIDITIES MAY STAY UP ENOUGH TO PREVENT REACHING CRITICAL VALUES. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT DURING THE AFTERNOON HOURS AND MOVE IN FROM THE WEST OR NORTHWEST DURING THE LATE AFTERNOON OR MORNING. A FEW STRONG STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING STRONG DOWNBURST WINDS. THE FRONT WILL CONTINUE A SLOW SOUTHWARD CRAWL ON TUESDAY WITH SHOWER AND THUNDERSTORM CHANCES CONTINUING ALONG AND AHEAD OF THE FRONT. BASED ON MODEL GUIDANCE...THE BEST CHANCES FOR PRECIPITATION WILL BE ACROSS EAST COLORADO AND THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY SOUTH OF INTERSTATE 70. THE TIMING OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE IN THE AFTERNOON AND EVENING HOURS. A FEW LINGERING SHOWERS AND STORMS MAY CONTINUE DURING THE OVERNIGHT HOURS BUT THINKING IS THAT ONCE DAYTIME INSTABILITY IS LOST...PRECIPITATION SHOULD GRADUALLY DIMINISH. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 243 AM MDT SUN SEP 8 2013 TRANSITIONAL PATTERN INTO MID-SEPTEMBER WITH CLOSER TO NORMAL TEMPS...CLOUD COVER...AND CHANCES FOR PRECIP. ON THE BROAD SCALE THE UPPER-LEVEL RIDGE RESPONSIBLE FOR THE EARLY SEPT HEAT BREAKS DOWN AS A COOLER CANADIAN AIRMASS MOVES SOUTH ACROSS THE GREAT LAKES AND INTO THE NORTHEAST...WITH A SERIES OF COLD FRONTS THAT PUSH SOUTH THROUGH THE PLAINS WED INTO THURS. MEANWHILE A MONSOON-LIKE FLOW OF LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO WILL BE AVAILABLE FOR SHOWERS AND STORMS THAT DEVELOP ALONG THE COLD FRONTS WED INTO THURS. 00Z ECMWF SOLUTION PARTICULARLY WET...WITH ECMWF OPER MOS WITH POPS APPROACHING THE LIKELY CATEGORY. WITH NUMEROUS SHORTWAVE TROUGHS MOVING NORTHEAST ACROSS EASTERN COLORADO DURING THIS TIME THINK THE SUPPORT IS THERE FOR AT LEAST 30-40 POPS. INTO THE WEEKEND A SURFACE TROUGH SETS UP ALONG EASTERN COLORADO...WITH SOUTHERLY WINDS OF 15-20 MPH EXPECTED SAT...THOUGH WITH MIN RH PROJECTED TO BE NEAR 30 PERCENT FIRE WX CONCERNS ARE NOT EXPECTED. TEMPS DURING THE EXTENDED WILL BE NEAR NORMAL TO POSSIBLY EVEN BELOW NORMAL DUE TO CLOUD COVER MID-WEEK...WITH HIGHS IN THE LOW TO MID 80S AND LOWS IN THE MID TO UPPER 50S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1142 PM MDT SAT SEP 7 2013 VFR CONDITIONS FORECAST FOR THE 6Z TAFS. VERY LITTLE CHANGE FROM THE 0Z TAFS. LIGHT WINDS TONIGHT WILL CONTINUE THROUGH MID MORNING. KMCK WILL HAVE VARIABLE WINDS AS A SURFACE TROUGH WOBBLES OVER THE SITE THROUGH THE LATE NIGHT HOURS. THE GUSTY SOUTH WINDS IN THE AFTERNOON WILL DECLINE EARLY IN THE EVENING. DID ONE LAST LOOK AT OBS WHILE UPDATING THE FORECAST AFTER THE TAFS WERE SENT OUT. NORTH OF THE SURFACE TROUGH DEW POINTS IN THE UPPER 60S/AROUND 70 ARE ADVECTING WESTWARD ALONG WITH SOME VIS. OF 6 MILES. SO FAR LATEST GUIDANCE HAS THE FOG REMAINING NORTH OF KMCK. WILL KEEP A MENTION OF FOG OUT OF THE TAF FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JJM AVIATION...JTL
Hazardous weather outlook, Sep 8, 12:51 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1151 PM MDT SAT SEP 7 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1151 PM MDT SAT SEP 7 2013 /1251 AM CDT SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HOT DRY WEATHER WILL CONTINUE SUNDAY. WINDS WILL INCREASE SLIGHTLY FROM TODAY...SO PRESCRIBED BURNS ARE NOT RECOMMENDED AS FIRES WILL SPREAD QUICKLY MAINLY NORTH OF A SHERMAN TO THOMAS TO DECATUR COUNTY LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. JTL
Nearby
Red Flag Warnings in Kansas, 2013Red Flag Warnings in Nebraska, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.